Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Reno, NV

August 27, 2007Lyon County, Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 27, 2007, 2:19 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 2:19 PM PDT (21:19 UTC)
Expired
Aug 27, 2007, 3:00 PM PDT
In force
41 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 272120
SVRREV
NVC019-021-272200-
/O.NEW.KREV.SV.W.0031.070827T2119Z-070827T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA...
  WEST CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 300 PM PDT

* AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY 
HEAVY RAIN PRODUCING LOCALIZED FLOODING.  THIS STORM WAS LOCATED 12 
MILES SOUTHWEST OF HAWTHORNE...OR ABOUT 19   MILES NORTHEAST OF 
BODIE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN MINERAL COUNTY AT 230 PM PDT

LAT...LON 3848 11836 3807 11865 3842 11901 3859 11891
TIME...MOT...LOC 2119Z 293DEG 10KT 3844 11881

$$

JAH
1 follow-up statement
000 
WWUS55 KREV 272147
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
240 PM PDT MON AUG 27 2007

NVC019-021-272200-
/O.CON.KREV.SV.W.0031.000000T0000Z-070827T2200Z/
MINERAL NV-LYON NV-
240 PM PDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EXTREME SOUTHEASTERN LYON AND WEST CENTRAL MINERAL COUNTIES...

AT 238 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND HEAVY RAIN. THESE STORMS WERE LOCATED 10 TO 20 MILES SOUTHWEST 
OF HAWTHORNE...AND WEST OF STATE ROUTE 359...MOVING SOUTHEAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTHWEST OF HAWTHORNE BY 255 PM PDT...

HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED TO THE 
SOUTHWEST OF THE STORM. SOME OF THE HEAVIEST RAINFALL HAS BEEN 
REPORTED WEST OF HIGHWAY 95 NEAR HAWTHORNE. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE SHELTER UNTIL THE STORM HAS PASSED. DO NOT DRIVE 
ACROSS FLOODED ROADS.

LAT...LON 3848 11836 3807 11865 3842 11901 3859 11891
TIME...MOT...LOC 2140Z 293DEG 10KT 3842 11874

$$

OHARA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM PDT, 19 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT MON AUG 27 2007

.SHORT TERM...
UPPER TROUGH BRUSHED ACROSS NORTHEAST CA AND WESTERN NV LAST NIGHT
AND EARLY TODAY AND FLOW ALOFT HAS WEAKENED IN ITS WAKE. THIS WILL
ALLOW MOISTURE TO GRADUALLY INCREASE AS SHORTWAVE RIDGE BUILDS
ACROSS THE WESTERN GREAT BASIN AND CA TUESDAY THROUGH THURSDAY. THE
RESULT WILL BE AN INCREASE IN THUNDERSTORMS ACROSS ALL OF WESTERN
NEVADA AND FAR EASTERN CA BY WEDNESDAY WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE PERIOD.

MAIN CHALLENGE WILL BE DETERMINING THUNDERSTORM LOCATION AND
COVERAGE THROUGH MIDWEEK. NOT TOO MUCH CHANGE TO CURRENT THINKING.
BY TUESDAY MOISTURE INCREASES ALONG AND SOUTH OF INTERSTATE 80 AND
BY WEDNESDAY INTO THURSDAY PW VALUES WILL HAVE INCREASED TO AROUND
.75 INCHES OR MORE ACROSS WESTERN NV AND EASTERN CA.

THE MAIN FACTORS FOR CONVECTION WILL BE WHERE BEST INSTABILITY SETS
UP ALONG WITH FAVORABLE LIGHT SOUTH TO SOUTHEAST STEERING
FLOW...INCLUDING ANY FORCING MECHANISM FROM WEAK IMPULSES ROTATING
AROUND THE RIDGE.

FOR TONIGHT SOME REMANTS FROM THE WEAK LOW OFF THE SOUTHERN CA COAST
MAY BRUSH SOUTHERN MONO AND MINERAL COUNTIES TOMORROW MORNING SO
LEFT THE MENTION OF ISOLATED THUNDERSTORMS THERE EARLY TUESDAY. BY
TUESDAY AFTERNOON WITH WEAK FLOW ALOFT CONVECTION WILL BE ABLE TO
SPREAD AS FAR NORTH AS INTERSTATE 80. WEAK WEST FLOW SHOULD KEEP
NORTHERN LASSEN AND NORTHERN WASHOE COUNTIES DRY TOMORROW.

WEDNESDAY LOOKS TO BE THE BEST DAY FOR ISOLATED THUNDERSTORMS ACROSS
ALL OF NORTHEAST CA AND WESTERN NV AS UPPER FLOW BACKS TO MORE
SOUTHERLY. INSTABILITY AXIS LIES ALONG THE SIERRA AND SOUTH OF
HIGHWAY 50 SO EXPECT SCATTERED THUNDERSTORMS THOSE AREAS. BY
THURSDAY THE UPPER FLOW BEGINS TO BECOME MORE SOUTHWESTERLY AS UPPER
TROUGH EDGES TOWARD THE PACNW COAST...LIMITING CONVECTION TO THE
NORTHERN WASHOE AND MONO/MINERAL CONVERGENCE ZONE AREAS.

A FEW CELLS FOR THIS EVENING INTO THURSDAY MAY PRODUCE LOCALLY HEAVY
RAIN WHICH WILL NEED TO BE CLOSELY MONITORED IF ANY SLOW MOVING
STORMS PASS OVER RECENT BURN AREAS. TEMPS WILL REMAIN WELL ABOVE
NORMAL THRU MIDWEEK.  JAH

.LONG TERM...FRIDAY THROUGH MONDAY...
NO MAJOR CHANGES TO THE EXTENDED.  ON FRIDAY THE STRONG RIDGE SHOULD
STILL BE OVER THE SWRN CONUS.  HOWEVER THE LONG RANGE MODELS BRING A
SHORTWAVE TOWARD THE PACIFIC NW AND THIS WILL HELP TO FLATTEN THE
RIDGE TO ITS SOUTH.  THIS WOULD VEER OUR WIND FLOW FROM SWLY TO A
DRIER MORE WLY COMPONENT.  NOT MUCH CHANGE IN THE UPPER FLOW IS
EXPECTED FOR SATURDAY.  THE FLOW BACKS TO MORE SWLY ON SUNDAY AS AN
UPPER TROUGH NEAR 50N 140W STARTS TO DEEPEN.  FOR MONDAY THE GFS
BRINGS A VORT MAX AND ASSOCIATED BAROCLINIC ZONE INTO WASHINGTON AND
NRN OREGON.  THIS SHOULD TIGHTEN THE GRADIENT OVER THE FAR NWRN
ZONES OF THE KREV CWFA GIVING INCREASED WIND SPEEDS.

WITH THE WLY FLOW ACROSS THE REGION WILL CONTINUE WITH A DRY
FORECAST FOR THE FRIDAY THROUGH MONDAY TIME FRAME.  TEMPERATURES
WILL CONTINUE ABOVE NORMAL WITH AFTN HIGHS IN THE 90S IN WRN NEVADA
VALLEYS AND IN THE 80S IN THE SIERRA.  OHARA

&&

.AVIATION...
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.  ISOLD TSTMS WILL
OCCUR OVER THE SRN TWO-THIRDS OF TWEB RTE 402 FROM 21Z THROUGH 03Z
THIS AFTN AND EVENING.  MOISTURE WILL SPREAD NWD ON TUESDAY WITH
ISOLD TSTMS POSSIBLE OVER MUCH OF WCNTRL NV AND THE ERN SIERRA.
ISOLD TSTMS CAN BE EXPECTED OVER THE ENTIRE TWEB 402 RTE FROM 20Z
THROUGH 04Z TUESDAY AFTN AND EVENING.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:58 PM PDTSevere Thunderstorm WarningREVMineral47 min
Aug 27, 3:00 PM PDTFlash Flood WarningREVMineral90 min
Aug 27, 4:24 PM PDTSevere Thunderstorm WarningREVLyon, Mineral66 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.